Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 61, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 28, 2020, 8:54 PM CDT for Marion County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2020, 8:54 PM CDT (01:54 UTC)
- Expired
- May 28, 2020, 9:30 PM CDT
- In force
- 36 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marion County, IL
The radar
The Evansville,IN radar (KVWX), 105 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted.
694
WUUS53 KLSX 290154
SVRLSX
ILC121-290230-
/O.NEW.KLSX.SV.W.0061.200529T0154Z-200529T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
854 PM CDT Thu May 28 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Marion County in south central Illinois...
* Until 930 PM CDT.
* At 854 PM CDT, a severe thunderstorm was located 7 miles southeast
of Salem, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Salem, Helm, Iuka, Kell and Cartter.
This includes Interstate 57 in Illinois near exit 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 8893 3847 8901 3860 8902 3866 8870
3848 8870
TIME...MOT...LOC 0154Z 265DEG 13KT 3853 8889
HAIL...1.00IN
WIND...60MPH
$$
Carney2 follow-up statements
249
WWUS53 KLSX 290214
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
914 PM CDT Thu May 28 2020
ILC121-290230-
/O.CON.KLSX.SV.W.0061.000000T0000Z-200529T0230Z/
Marion IL-
914 PM CDT Thu May 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN MARION COUNTY...
At 914 PM CDT, a severe thunderstorm was located near Omega, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Salem, Helm, Iuka, Kell and Cartter.
This includes Interstate 57 in Illinois near exit 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 8893 3847 8901 3860 8902 3866 8870
3848 8870
TIME...MOT...LOC 0214Z 264DEG 13KT 3861 8881
HAIL...1.00IN
WIND...60MPH
$$
Carney351
WWUS53 KLSX 290225
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
925 PM CDT Thu May 28 2020
ILC121-290235-
/O.EXP.KLSX.SV.W.0061.000000T0000Z-200529T0230Z/
Marion IL-
925 PM CDT Thu May 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY
WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3848 8893 3847 8901 3860 8902 3866 8870
3848 8870
TIME...MOT...LOC 0225Z 265DEG 13KT 3861 8877
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:03 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 28, 7:03 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 703 PM CDT Thu May 28 2020 .SHORT TERM... (Through Late Friday Night) Issued at 300 PM CDT Thu May 28 2020 An extensive band of rain/showers and some embedded thunder currently stretching from southeast IA across western MO into southeast KS is spanning a slowly advancing cold front and is being driven to a large degree by mid level frontogenetic forcing associated with a northern stream trof moving into the upper MS Valley and the southern stream upper trof/low centered through the lower-middle MS Valley. This band is impacting northeast MO at this time and will probably slide a bit into central MO into the early evening. Further east much of the CWA is currently experiencing scattered thunderstorms which are being fueled by MLCAPE of roughly 1000+ j/kg. We should continue to see scattered thunderstorms for the remainder of the afternoon into the early evening, perhaps at times organizing into small clusters or bands. Deep layer shear is quite weak and any severe weather threat would appear to be rather isolated damaging winds, potentially a wet microburst or where some cold pools could merge. There is also an isolated threat of heavy rain where these bands could produce a period of training. The current expectation is that the overall coverage of precipitation and especially storms should diminish after 00z with diminishing heating and associated decrease in instability. The aforementioned band of frontogenetically forced precipitation should also gradually lose its structure as it moves east owing to the lifting and weakening southern stream upper trof/low. This trend will continue late evening into overnight at a more accelerated clip with coverage of showers and any residual storms diminishing quickly. This will occur in association with the advancing cold front and continued east-northeast movement and weakening of the upper low/trof as it phases with the northern stream trof. There could be a few lingering showers in far southeast MO and southwest IL early on Friday morning as the cold front and upper trof continues to move east. The main story on Friday will be somewhat gusty northwest winds in the wake of the cold front that will usher in cooler and less humid air and finally bring a period of dry weather. Glass .LONG TERM... (Saturday through Next Thursday) Issued at 300 PM CDT Thu May 28 2020 The latest guidance continues show a highly amplified upper air pattern across NOAM this weekend with our region strongly under the influence of a deep longwave trof over eastern NOAM. This pattern will maintain surface high pressure across the Mid MS Valley region through the weekend with lower humidity and cooler temperatures and all the guidance supports below normal temperatures. Like mentioned yesterday we need to keep a wary eye on the northwest flow in this pattern for potential short waves that could either bring more cloud cover or perhaps high-based showers or remnants of a decaying Plains MCS. One such wave should at least bring us an increase in clouds Saturday afternoon and evening. The NAM wants to actually bring precipitation into central MO but at this time there is really no appreciable low level forcing that would strongly support this scenario and thus a dry forecast with more clouds has been maintained. We will see progression of the pattern heading into the first half of next week as the eastern NOAM trof moves into the western Atlantic and the Plains upper ridge builds into the MS Valley. The models overall agree on this scenario however depart on the amplitude and strength of the upper ridge after Tuesday. Given this pattern shift, we will still see a return of summer heat more typical of June in the Tuesday and Wednesday time frame when south-southwest low level flow will become established and temperatures should rise to above normal levels. Like mentioned yesterday from late Wednesday into Thursday there is a bit more uncertainty with a decent amount of spread in the deterministic models and ensemble prediction systems. The differences continue to revolve around the strength and extent of upper ridging from the Plains into the mid MS Valley and the depth of trofing from the Great Lakes into the eastern U.S.. The ECMWF remains quite bullish with this trofing with a cold frontal passage through the CWA Wednesday night into Thursday. There has also been a trend in the operational GFS to at least bring a front into the northern CWA. The progress and position of this front will ultimately impact thunderstorm chances and longevity of the above normal temperatures. Glass && .AVIATION... (For the 00z TAFs through 00z Friday Evening) Issued at 646 PM CDT Thu May 28 2020 A small area of low MVFR and IFR ceilings over central Missouri is expected to improve this evening as a cold front moves into the area and drier air filters into central Missouri. However, until then the low ceilings are expected to prevail. Further east scattered showers and thunderstorms are expected to diminish through the evening hours. Moisture is expected to pool ahead of the front, and ceilings in the 1000-2000ft range as it moves through east central and southeast Missouri into southwest Illinois overnight tonight. Low ceilings will likely persist in these areas until around 12Z when drier air will break up the low clouds. VFR flight conditions are expected to prevail thereafter. SPECIFICS FOR KSTL: We have a couple more hours to worry about thunderstorms at Lamber...in fact, one just developed east of the airport within the last 15 minutes. Therefore will keep VCTS in the TAF until 03Z. By then, loss of daytime heating should preclude additional thunderstorm development. Guidance continues to show an area of low MVFR ceilings moving into the terminal in the vicinity of the cold front that moves through overnight. The drier air behind the wind shift lags back in central Missouri until Friday morning, but expect the MVFR ceilings to break up after 12Z. VFR flight conditions are expected to prevail thereafter. Carney && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 28, 3:36 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 336 PM CDT Thu May 28 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-292045- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 336 PM CDT Thu May 28 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely across parts of eastern Missouri and western Illinois through early this evening. A strong storm with gusty winds is possible. Also a few storms could produce locally heavy rain and localized flash flooding. Major flooding is occurring along the Illinois River above Hardin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms across parts of the area Wednesday through Thursday. Major flooding is occurring along the Illinois River above Hardin. .SPOTTER INFORMATION STATEMENT... Spotters are asked to relay any reports of flooding, rainfall greater than 2 inches, or strong winds. Glass
In the hours before
Local storm report, May 28, 5:46 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL FLETCHER 38.16N 90.74W
05/28/2020 E1.50 INCH JEFFERSON MO TRAINED SPOTTER
&&
MRMLocal storm report, May 28, 5:54 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
554 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLASH FLOOD 1 ENE HULL 39.72N 91.18W
05/28/2020 PIKE IL FIRE DEPT/RESCUE
FIRE CHIEF REPORTED PONDING WATER 2-5 INCHES
DEEP ALONG HWY 106 BETWEEN HULL AND
KINDERHOOK.
&&
MRMLocal storm report, May 28, 8:21 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
821 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TORNADO ATWATER 39.33N 89.72W
05/28/2020 MACOUPIN IL PUBLIC
TORNADO OBSERVED MOVING EAST-NORTHEAST AND
THEN DISSIPATED.
&&
MRMLocal storm report, May 28, 8:26 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
826 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TORNADO WAGGONER 39.38N 89.64W
05/28/2020 MONTGOMERY IL PUBLIC
PHOTO OF TORNADO ON SOCIAL MEDIA 10 MILES
NORTH OF LITCHFIELD, ILLINOIS ALONG I-55 AT
APPROXIMATELY 5:45PM.
&&
MRMLocal storm report, May 28, 8:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
827 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TORNADO ATWATER 39.33N 89.72W
05/28/2020 MACOUPIN IL PUBLIC
CORRECTS PREVIOUS TORNADO REPORT FROM
ATWATER. TIME ESTIMATED FROM RADAR.TORNADO
OBSERVED MOVING EAST-NORTHEAST AND THEN
DISSIPATED.
&&
MRMLocal storm report, May 28, 8:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
839 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TORNADO 3 SE ATWATER 39.30N 89.69W
05/28/2020 MONTGOMERY IL PUBLIC
TORNADO CAUGHT ON VIDEO AND SHARED BY
EMERGENCY MANAGER. TORNADO DISSIPATED AROUND
THE 65MM ON I-55 AT THE SOUTHBOUND REST
AREA.
&&
MRMThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:37 AM CDT | River Flood Warning | LSX | Calhoun | 21 days |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.